Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 22, NWS North Platte, NE

June 20, 2024Brown County, Rock County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 20, 2024, 5:29 PM CDT for Brown County, Rock County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2024, 5:29 PM CDT (22:29 UTC)
Expired
Jun 20, 2024, 6:15 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:30 PM CDTTORNADO7 Sse Ainsworth, NEDelayed tornado report from 5:30 pm CT. Estimated location.
Jun 20, 5:47 PM CDTTORNADO8 S Long Pine, NETornado confirmed on the ground by Fire Chief and was reported as rain wrapped.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

240 
WFUS53 KLBF 202229
TORLBF
NEC017-149-202315-
/O.NEW.KLBF.TO.W.0022.240620T2229Z-240620T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service North Platte NE
529 PM CDT Thu Jun 20 2024

The National Weather Service in North Platte has issued a

* Tornado Warning for...
  West central Rock County in north central Nebraska...
  East central Brown County in north central Nebraska...

* Until 615 PM CDT.

* At 529 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of Long Pine, or 10 miles southeast of
  Ainsworth, moving east at 20 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Rock and east central Brown Counties.

This includes the following highways...
 Highway 183 between mile markers 169 and 181.
 Highway 20 near mile marker 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4238 9983 4249 9987 4258 9954 4237 9947
TIME...MOT...LOC 2229Z 256DEG 17KT 4242 9975 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Roberg
2 follow-up statements
463 
WWUS53 KLBF 202246
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
546 PM CDT Thu Jun 20 2024

NEC017-149-202315-
/O.CON.KLBF.TO.W.0022.000000T0000Z-240620T2315Z/
Rock NE-Brown NE-
546 PM CDT Thu Jun 20 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL ROCK AND EAST CENTRAL BROWN COUNTIES...

At 546 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Long Pine, or 9 miles southeast of
Ainsworth, and is nearly stationary.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bassett and Long Pine.

This includes the following highways...
 Highway 183 between mile markers 169 and 181.
 Highway 20 near mile marker 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4238 9983 4249 9987 4258 9954 4237 9947
TIME...MOT...LOC 2246Z 262DEG 3KT 4243 9977 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Roberg
357 
WWUS53 KLBF 202254
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
554 PM CDT Thu Jun 20 2024

NEC017-149-202315-
/O.CON.KLBF.TO.W.0022.000000T0000Z-240620T2315Z/
Rock NE-Brown NE-
554 PM CDT Thu Jun 20 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL ROCK AND EAST CENTRAL BROWN COUNTIES...

At 553 PM CDT, a confirmed tornado was located 8 miles south of Long 
Pine, or 12 miles southeast of Ainsworth, moving east at 10 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bassett and Long Pine.

This includes the following highways...
 Highway 183 between mile markers 169 and 181.
 Highway 20 near mile marker 259.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4238 9983 4249 9987 4258 9954 4237 9947
TIME...MOT...LOC 2253Z 248DEG 11KT 4245 9968 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Roberg

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 20, 2:37 PM CDT, 2 hours 52 minutes earlier. Its key messages:

  • Thunderstorm chances, and the potential for severe thunderstorms and heavy rain, will be the focus both today and Friday.
  • Rain chances diminish this weekend with a return to warmer temperatures.
  • Above normal temperatures really take hold by Monday when far southwest Nebraska could approach 100F.
Area forecast discussion, Jun 20, 2:37 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
237 PM CDT Thu Jun 20 2024

.KEY MESSAGES...

- Thunderstorm chances, and the potential for severe thunderstorms
  and heavy rain, will be the focus both today and Friday.

- Rain chances diminish this weekend with a return to warmer
  temperatures.

- Above normal temperatures really take hold by Monday when far
  southwest Nebraska could approach 100F.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 233 PM CDT Thu Jun 20 2024

A warm front is lifting northward across western and north central
Nebraska this morning. By late this afternoon, it will extend
eastward along the NE/SD border from a deepening area of low
pressure across the Nebraska Panhandle. Scattered thunderstorms are
expected to develop mid-afternoon across eastern WY within a moist
up-slope environment. Initially, supercells will likely be the mode,
but storms should quickly organize into a line segment as it tracks
across the Panhandle into northwest Nebraska early this evening.
Strong winds appears to be the main threat though some hail could
accompany the stronger updrafts. Storms intensity should diminish by
late evening as they progress across north central Nebraska into
less favorable instability. Still, heavy rainfall may occur in this
area, as PWATS climb and exceed the 90th %tile as Gulf moisture
surges northward and the southerly LLJ increases. The better focus
may end up being north of the border in SD however, near the nose of
the LLJ.

Surface low pressure will develop southward into northeast CO during
the day Friday. A warm front will extend northeastward from the low
across southwest into north central Nebraska. This front will become
the focus for scattered afternoon thunderstorm development. The
overall shear profiles will be a little less than today, but still
favorable for storm organization. This will be especially true
across portions of far north central Nebraska where surface winds
will be locally backed. A few supercells will be possible early on,
especially near and just north of the warm front. Other higher based
more multicell type develop may occur across the Sandhills into
southwest Nebraska. The focus then becomes the potential for heavy
rainfall Friday night as the southerly LLJ once again increases.
Focus may again be more north in SD but will need to be monitored.
Cold front then crosses the area late Friday night into Saturday
morning. This will shift precipitation chances east of the area
Saturday into Saturday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 233 PM CDT Thu Jun 20 2024

Ridging aloft takes hold across the southern plains into the desert
southwest from Sunday into most of next week. This puts our area
beneath west or northwest flow aloft. This is a warm and drier
pattern. In fact a very warm day is expected Monday when portions of
southwest Nebraska could see highs topping out in the lower 100s. A
weak cold front then settles south through the area Tuesday into
Wednesday bringing temperatures back to near average. Regarding
precipitation chances, as mentioned this looks to be a drier
pattern, but still may see some isolated thunderstorm develoment
which is common in a west-northwest flow aloft pattern.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1234 PM CDT Thu Jun 20 2024

Cloud heights will lifts this afternoon with mainly VFR
conditions except across the far north where MVFR conditions
will be seen to include portions of the north central.
Convection will redevelop in the west this evening with a line
of showers and thunderstorms to move east around 35 mph. Short
term models are consistent in the line forming although eventual
radar will be telling with the main area of convection to focus
generally north of Interstate 80 this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Keck
Hazardous weather outlook, Jun 20, 2:47 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
247 PM CDT Thu Jun 20 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-212000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
247 PM CDT Thu Jun 20 2024 /147 PM MDT Thu Jun 20 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms are expected to develop east into the eastern Nebraska
Panhandle this evening with a line to move east northeast through
midnight. A slight risk for severe thunderstorm development continues tonight
across the eastern Nebraska Panhandle and northeast, north of a line
from Ogallala to Chappell and O'Neill. A marginal risk for
severe thunderstorms then extends south to a line near Imperial
northeast through Westerville. Main hazards tonight will be large
hail and damaging winds.

There is an excessive rainfall outlook across the north with the
greatest risk over much of Boyd County as thunderstorms redevelop
this evening and move east overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe storms are possible, mainly Friday afternoon and
evening, mainly north of a line from Imperial to Ansley. Large hail
and damaging winds are the main threats. In addition, heavy rain is
possible over north central Nebraska.

Next week temperatures will again approach 100 degrees especially
over portions of far southwestern Nebraska on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed in portions of the eastern
Panhandle and north tonight.

In the hours before

Special weather statement, Jun 20, 4:05 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
405 PM CDT Thu Jun 20 2024

NEZ005-008-202145-
Brown NE-Eastern Cherry NE-
405 PM CDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHERRY AND CENTRAL
BROWN COUNTIES THROUGH 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Johnstown, or 21 miles west of Ainsworth, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ainsworth, Johnstown, Wood Lake, and Antelope Peak.

This includes Highway 20 between mile markers 222 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4240 10030 4255 10045 4276 9993 4248 9973
TIME...MOT...LOC 2105Z 250DEG 28KT 4253 10027

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Roberg
Local storm report, Jun 20, 5:25 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
525 PM CDT Thu Jun 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Hail             5.5 SW Johnstown        42.52N 100.13W
06/20/2024  M1.00 Inch       Brown              NE   Public

0510 PM     Hail             7 S Ainsworth           42.45N 99.86W
06/20/2024  M1.50 Inch       Brown              NE   Public

&&

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:05 PM CDTSpecial Weather StatementLBFBrown40 min
Jun 20, 4:15 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry45 min
Jun 20, 4:38 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBrown52 min
Jun 20, 4:49 PM CDTTornado WarningLBFBrown41 min
Jun 20, 5:27 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBrown, Rock48 min
Jun 20, 5:52 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFSheridan53 min
Jun 20, 6:07 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFGarden68 min
Jun 20, 6:16 PM CDTTornado WarningLBFRock44 min
Jun 20, 6:35 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCherry, Grant, Sheridan55 min
Jun 20, 6:50 PM CDTFlash Flood WarningLBFBrown, Rock9 hr
Jun 20, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFHolt, Rock48 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.